Thunderstorm Wind, Lyon
- When
- July 3, 10:39 PM CST
- Where
- Lyon County, Larchwood
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.450, -96.450
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 7:25 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT THU JUL 3 2003 00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z. THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX. ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD. LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK. UPDATED GRIDS AND ZONES OUT BY 9 PM. .FSD...NONE BOUSTEAD
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 406 PM CDT THU JUL 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED LARGE HAIL IS ALSO POSSIBLE. DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM. FLOODING... FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD STATEMENTS FOR SPECIFIC FORECASTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM (YKN)CHAN GURNEY ARPT YAN SD 60 MPH TSTM GUST
07/03/03 YANKTON AUTOMATED REPORTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM VERMILLION SD 60 MPH TSTM GUST
07/03/03 CLAY REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM VERMILLION SD WIND DAMAGE
07/03/03 CLAY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1035 PM 10 N VERMILLION SD 70 MPH TSTM GUST
07/03/03 CLAY REPORTED BY PUBLIC.
1050 PM EMERY SD 60 MPH TSTM GUST
07/03/03 HANSON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM HINTON IA 50 MPH TSTM GUST
07/03/03 PLYMOUTH REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM CENTERVILLE SD 55 MPH TSTM GUST
07/03/03 TURNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM SIOUX CENTER IA 60 MPH TSTM GUST
07/03/03 SIOUX REPORTED BY PUBLIC.The Sioux Falls radar (KFSD), 27 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376010.